News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Chest pains and headache.


 VKGigante - Thu Apr 21, 2005 7:09 am

I am 22 years old. When I was born the doctors didn't know what was wrong with me because my heart beat extremely fast. Eventually I was diagnosed with Wolf Parkinson White Syndrome (WPW). I had this condition until I was 16, which is when I had cardio ablation done. Up until that point I was on different variations of Lanoxin and Inderal. These medications are the reason (I am told) that I had asthma as a child. Once I stopped the medication after the Ablation I started running and I never had any problems after that.
However I did have this weird burping problem. Ever since the cardio ablation I have issues getting food down. I burp it up, sometimes it comes out of my nose, and recently this reflux has caused me to have severe chest pains (so I am told by some doctors). It has become debilitating at times and I have to avoid certain foods as a result (the worst food is pasta. It never seems to digest).
Ok, that is my cardio background. Other background: I am a Merchant Marine. I went to the US Merchant Marine Academy and I spent a year sailing aboard various ships. At sea I was extremely sea sick. I lost a great deal of weight. I was originally 135, then when I got back I was 104. I have since regained some of it back (now 120), but I have been having weird medical problems since (which may or may not be related to what I am feeling now). This time at sea was spent from 2001-2003.
Throughout my time at the academy I also was diagnosed with orbital inflammatory and suffered from occasional short periods of an inflamed eye and a severe migraine (usually lasting 1-2 weeks). I also had one episode of Vasal Vegal when I hurt myself lifting during this time.
Last year, around June, I was put on Birth Control (Ortho Evera). I became extremely moody and depressed. I also would go through periods of sweats and often felt like I was going to pass out. When I stood up sometimes, I felt really lightheaded. In December, after I suddenly passed out, I stopped wearing the patch. I began to have severe chest pains. When I worked out I would feel the muscles tighten in the left side of my neck. My reflux became unbearable as well. And I was suffering from EXTREMELY painful stomach aches. I went to the doctor and he seemed to rule out any correlation to the birth control (which I disagree... but I am not a doctor). He said that when I was over in Spain back in August that I caught some bug that was causing the increased reflux and the stomach pain. He also said the chest pain was due to the reflux. SO, he put me on a pill to kill the virus and then he put me on Nexium to rid me of the reflux. The nexium seemed to be working, and the stomach aches went away. I went to the cardiologist also (just to be safe). He put me on a heart monitor and did an echo and an EKG and found nothing. He did say that I may have mitral valve prolapse (my sister has this and so did my grandmother. As a side note, my Aunt has Bundle Branch Syndrome). He told me this when I questioned why my value for cholesterol was so high even though I am a healthy eater. Then he sent me to another cardiologist (the one who did my ablation many years ago) and he ruled out any correlation between the reflux and the ablation (which I disagree on again). He thought that maybe I was having issues with my blood pressure. He based this on the results from the heart monitor (which I wore for 24hrs). It showed my heart going from 30 beats per minute then jumping up to 150 beats per minute at random times. He determined that this was all blood pressure related and said that I show no signs of WPW coming back.
BUT, this doctor wasn't on my insurance plan, so I didn't get the table tilt test he ordered done.
However, things got worse. Things changed. All of a sudden I started getting these SEVERE headaches. First I went to my eye doctor because my vision was horrible all of a sudden (I normally have 20/20 vision) and because I have a history of Orbital Inflammatory and he was the doctor who diagnosed it the first time. He sent me to a neurologist who ended up doing all of the blood pressure tests and found nothing. YES, I have really low blood pressure, but he found no correlation. There was also nothing wrong with my electrical brain frequencies. I stopped the nexium because I learned that it causes severe migraines occasionally, but it did nothing. Then , finally in the end of February, FOUR weeks after the headaches started and one trip to the emergency room later, the doctor did an MRI and found that all of the muscles around my eye were inflamed, thus causing the pain. They put me on Prednisone for about 6 weeks. The headaches went down. (Note: The catscan at the hospital was clear).
NOW... currently I am off all medications and the chest pains are starting again. I have a dull headache that is constant. I feel like my heart is really weak. The reflux is back. And I don't know what to do. None of these doctors seem to be able to figure it out and I am tired of being sent all over the place and getting no results. I did do blood work after all meds were stopped and everything was in range except one value which I am told is an indication that I may have a virus. My doctors had been concerned that I might have Lymphoma or a thyroid problem, but the tests indicate otherwise. However, the review did show evidence of high lymphocytes. When I go for a run now, I get a pounding headache. It usually goes away after about 10 minutes, but it is unbearable. Sometimes it is centralized to the back of my head, but other times it is my entire head. And my heart just feels weak.
Bottom line: I feel terrible and nobody knows why. My heart feels like it is always being strained. I am afraid to run because I am afraid my heart can't handle it. And I am always worried about what to eat.
Any advice on what I should do next would be GREATLY appreciated. I am 22 years old and I hate feeling like this! Thank you so much for any help you can offer! At this point, even advice on what type of doctor to go to would be welcome!
 Dr. Yasser Mokhtar - Mon May 02, 2005 5:18 pm

User avatar Dear vkgigante,

i think the chest pain that you have is related to your heart burn. i think it is safe to restart the nexium once more.

The headaches that you are complaining from can be due to residual inflammation of the eyes.

i suggest that you see an ophthalmologist (an eye specialist) for the inflammation of the eyes if you have not already seen one.

If you are told that the headaches are not caused by the inflammation of the eye then i suggest you see a neurologist (better be interested in headaches) for the headaches.

If your heart rate is down to 30 at times when it is not supposed to be like during sleep, i recommend that you have another holter monitor to make sure that this is not caused by intermittent heart block (one of the long term complications of ablation).

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here